Calculators · Gastroenterology & Hepatology · Score

Rockall score (pre- and post-endoscopy)

Also called Rockall, admission Rockall, complete Rockall

Mortality risk after acute upper GI bleeding: admission (clinical) score out of 7, complete score out of 11 after endoscopy.

Age
Shock
Comorbidity
Endoscopic diagnosis
Major stigmata of recent haemorrhage

Fill 5 more fields to see the result.

Formula and scoring

Age <60 = 0, 60–79 = 1, ≥80 = 2. Shock: none 0, tachycardia 1, hypotension 2. Comorbidity: none 0, cardiac failure/IHD/major 2, renal/liver failure or disseminated malignancy 3. Diagnosis: Mallory-Weiss/no lesion 0, other 1, upper GI malignancy 2. Stigmata: none/dark spot 0, blood/clot/visible or spurting vessel 2.

Exam and ward pearls

  • Designed to predict death, not need for intervention; built from UK audit data (1993–94).
  • Haemoglobin, sex and NSAID/anticoagulant use were tested and dropped from the final model.

When not to rely on it

  • Admission score alone discriminates poorly (AUROC about 0.66 for intervention or death).

Source

  1. Rockall TA, Logan RF, Devlin HB, Northfield TC. Risk assessment after acute upper gastrointestinal haemorrhage. Gut. 1996;38(3):316-21. doi:10.1136/gut.38.3.316 · PMID 8675081
  2. Budimir I, Stojsavljević S, Baršić N, et al. Scoring systems for peptic ulcer bleeding: which one to use? World J Gastroenterol. 2017;23(41):7450-7458. (Tables 1-2 reproduce the GBS and Rockall point tables.) doi:10.3748/wjg.v23.i41.7450 · PMID 29151699
  3. Stanley AJ, Laine L, Dalton HR, et al. Comparison of risk scoring systems for patients presenting with upper gastrointestinal bleeding: international multicentre prospective study. BMJ. 2017;356:i6432. doi:10.1136/bmj.i6432 · PMID 28053181

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Gastroenterology & Hepatology calculators